Heidelberg Symplektisches Seminar

Heidelberg geometry seminar main page



Winter semester 2021/22



Wed November 10th  ∙  15:15 in Zoom  ∙  Hassan Najafi Alishah (Minas Gerais)    Dirac geometry and conservative Lotka-Volterra equations

In this talk, I, first, will provide a short introduction on Lotka-Volterra and replicator equations followed by some preliminary definitions and observations on Dirac/big-isotropic structures and Hamiltonian inverse problem. Then I will present an algorithm to solve the Hamiltonian inverse problem for a given Lotka-Volterra equation. This algorithm generalizes the well-known use of gauge transformations to skew-symmetrize the interaction matrix of a LV system which leads to a Hamiltonian description of LV systems. In the case of the predator-prey model, our method does allow interaction between different predators and between different preys.



Wed December 1st  ∙  11:15  ∙  Samanyu Sanjay (Aachen)    Some symplectic obstructions to Weinstein fillability in high dimensions

I will present a construction of symplectic cohomology due to Zhengyi Zhou and following Zhou I will use this construction to derive some obstructions to Weinstein fillability of ADC contact manifolds. Then, I will also present a construction due to Zhou of ADC contact manifolds of dimensions 4k+1 (for K = 3) for which the above mentioned obstructions to Weinstein fillability does not vanish but the bordism theoretic obstruction to Weinstein fillability found by Bowden-Crowley-Stipsicz does vanish.



Wed December 8st  ∙  11:15 in Zoom  ∙  Comlan E. Koudjinan (IST Austria)    On non coexistence of 2 & 3-rational caustics in nearly circular billiard tables

A famous Birkhoff conjecture states that the only integrable convex planar billiards are billiards in an ellipse. We examined two closely related rigidity questions. A rational caustic is a caustic associated to a family of periodic orbits of the same period and the same rotation number. For example, a convex domain with a rational caustic of period two is a domain of a constant width. We investigated a question proposed by Tabachnikov: are there nearly circular domains other than discs with two rational caustics of a prime period p and q? In this talk, I will discuss our following two new results: This is based on a joint work with V. Kaloshin.


Summer semester 2021



Wed July 21  ∙  11:15  ∙  Johann Bouilly (Strassbourg)    Torelli group action on SU(n)-character varieties

Let n>1, G=SU(n) and S be a closed surface. The mapping class group of S acts on the G-character variety of S and this action is known to be ergodic. This action induces an action of the Torelli subgroup of S. In this talk, we will introduce these objects and the tools we need to understand why the Torelli group acts ergodically on the G-character varieties. If time allows us, we will explain how this proof can be extended to to G-character varieties for every semi-simple and compact Lie group G.



Wed July 14  ∙  11:15  ∙  Anastasiia Sharipova (Penn State)    Viterbo's conjecture for the Ekeland-Hofer-Zehnder capacity

Symplectic capacities are symplectic invariants that can be very useful in the problem of symplectic embeddings. Viterbo's conjecture is the inequality relating volumes of the convex bodies with their symplectic capacities. We consider Viterbo's conjecture for the Ekeland-Hofer-Zehnder capacity which is equal to minimal actions of closed characteristics on the boundaries of convex bodies and some special cases of the bodies for which the conjecture holds.


Winter semester 2020/21



Wed Nov 11  ∙  11:15  ∙  Valerio Assenza (Heidelberg)    Green Bundle for Tonelli Systems, part 1





Wed Nov 18  ∙  11:15  ∙  Ipsita Datta (Stanford)    Obstructions to the existence of Lagrangians in \R^4

We present some obstructions to the existence of Lagrangian surfaces in \R^4 which can be viewed as cobordisms between links. The obstructions arise from considering moduli spaces of holomorphic disks with boundary on the Lagrangian. We present examples of pairs of knots that cannot be Lagrangian cobordant and knots which cannot bound Lagrangian disks.



Wed Nov 25  ∙  11:15  ∙  Valerio Assenza (Heidelberg)    Green Bundle for Tonelli Systems, part 2

tba



Wed Dec 02  ∙  11:15  ∙  Gabriele Benedetti, Davide Legacci (Heidelberg)    Zero-sum Evolutionary Games and Convex Hamiltonian systems, part 1

tba



Wed Dec 09  ∙  11:15  ∙  Davide Legacci (Heidelberg)    Zero-sum Evolutionary Games and Convex Hamiltonian systems, part 2

tba



Wed Dec 16  ∙  11:15  ∙  Lucas Dahinden (Heidelberg)    Unexpected but robust topological entropy

tba



Wed Jan 20  ∙  11:15  ∙  Martin Schwald (Essen)    On the definition of irreducible holomorphic symplectic manifolds and their singular analogs

We show that in the definition of IHSM being simply connected can be replaced by vanishing irregularity. This fits also well with the theory of singular symplectic varieties. The proof uses the decomposition theorem for compact Kähler manifolds with trivial canonical bundle as well as representation theory of finite groups to analyze quotients of complex tori.



Wed Feb 10  ∙  11:15  ∙  Davide Barilari (Padova)    The Brunn Minkovski inequality in sub-Riemannian geometry

The classical Brunn-Minkovski inequality in the Euclidean space generalizes to Riemannian manifolds with Ricci curvature bounded from below. Indeed this inequality can be used to define the notion of "Ricci curvature bounded from below" for more general metric spaces. A class of spaces which do not satisfy this more general definition is the one of sub-Riemannian manifolds: these can be seen as a limit of Riemannian manifolds having Ricci curvature that is unbounded, whose prototype is the Heisenberg group. In the first part of the talk I will discuss about the validity of a Brunn-Minkovski type inequality in the SR setting. The second part concerns a notion of sub-Riemannian Bakry-Émery curvature and the corresponding comparison theorems for distortion coefficients. The model spaces for comparison are variational problems coming from optimal control theory.


Summer semester 2020



Wed May 27  ∙  11:15  ∙  Eugenio Pozzoli (Sorbonne)    Controllability of molecular dynamics

The control of quantum systems has several applications in physics, chemistry and engineering, such as spectroscopy and, more recently, quantum sensing and quantum information theory. In this talk we will start by introducing the controllability problem on Lie groups, and analysing in detail the case of SU(n). We will then move to the control of infinite-dimensional systems, and describe a sufficient condition to obtain approximate controllability. Finally, we will apply these techniques to the control of a rotating symmetric molecule.


Winter semester 2019/20



Wed Feb 5 ∙  11:15  ∙  Ana Cannas da Silva (Zürich)    Toric lagrangians

Toric manifolds have gained prominence as testing grounds for new theories. Moreover, they have a strong mathematical appeal, inasmuch as they enjoy a slew of properties and they follow a rigid yet rich classification. From the symplectic viewpoint, they are classified by some polytopes (a theorem of Delzant's) and can be handled with action-angle coordinates (an idea rooted in work of Archimedes). After an overview of symplectic toric manifolds, this talk will explain how the language of polytopes and action-angle coordinates allows us to understand lagrangian submanifolds well adjusted to the toric structure.



Mon Feb 2 ∙  09:15  ∙  SR1  ∙  Zhengyi Zhou (Princeton)    Symplectic fillings of asymptotically dynamically convex manifolds

I will introduce the concept of k-dilation on symplectic cohomology, which generalizes the vanishing of symplectic cohomology and symplectic dilation. The existence of k-dilation is independent of certain fillings for a class of contact manifolds admitting only the trivial augmentation, called asymptotically dynamically convex manifolds. Then I will derive some consequences on uniqueness and existence of fillings, embeddings, and cobordisms.



Wed Jan 29 ∙  11:15  ∙  San Vũ Ngọc (Rennes)    Symplectic geometry for semiclassical magnetic laplacians

In the last few years, the use of symplectic normal forms has lead to very precise spectral asymptotics of the magnetic Laplacian, in the semiclassical limit. I will explain the general idea, which is based on quantizing these normal forms and on performing a quantum Birkhoff procedure, and report on recent advances in the subject.



Wed Jan 15 ∙  11:15  ∙  Chris Wendl (Berlin)    TBA





Wed Jan 8 ∙  11:15  ∙  Sara Tukachinsky (Princeton)    Quantum product on relative cohomology

The quantum product on the cohomology of a symplectic manifold X is a deformation of the cup product, or wedge product in the de Rham model. The deformation is given by adding contributions from pseudoholomorphic spheres. Adding a Lagrangian submanifold L, one might consider the relative cohomology H^*(X,L). In a joint work with Jake Solomon, we define a quantum product on H^*(X,L) that combines deformations of the wedge products of differential forms on X and L, with corrections coming from pseudoholomorphic spheres as well as disks with boundary conditions in L. The associativity of this product is equivalent to the open WDVV equations, a PDE in the generating functions of the closed and open Gromov-Witten invariants.



Wed Dec 17 ∙  11:15  ∙  Jean Gutt (Toulouse)    Symplectic homology is a Morse theory

In the context of star-shaped domains in R2n, Abbondandolo & Majer have defined a Morse theory for the action functional. I shall build a chain complex isomorphism from this Morse complex to the Floer complex which commutes with continuations. This is joint work with Vinicius Ramos.



Mon Dec 15 ∙  11:15  ∙  SR9  ∙  Johanna Bimmermann (Heidelberg)    Hofer-Zehnder Capacity for Magnetic Systems on the Two-Sphere

In this talk I will present the computation of the Hofer-Zehnder capacity for magnetic systems on the two-sphere with constant magnetic field. While finding a lower bound for the Hofer-Zehnder capacity is relatively easy, as any admissible Hamiltonian function provides one, finding an upper bound is much harder. By a theorem of G. Lu for closed symplectic manifolds (M,?) an upper bound is given by the symplectic area ?(A) of a homology class A ? H_2(M) that has a non-vanishing Gromov-Witten invariant. Our strategy is therefore, to find an embedding of the magnetic system into a closed symplectic manifold. We will then use the theorem to find an upper bound and explicitly construct an admissible Hamiltonian to find a lower bound of the Hofer-Zehnder capacity.



Wed Dec 4 ∙  11:15  ∙  Marc Kegel (Berlin)    Non-isotopic transverse tori in Engel manifold

After a brief introduction to Engel structures, we will construct infinitely many non-isotopic transverse tori in Engel manifolds that are all smoothly isotopic.



Mon Dec 2, SR1  ∙  09:15  ∙  SR1  ∙  Joontae Kim (KIAS)    Symplectic topology of real Lagrangian tori in S2xS2

We explore the topology of real Lagrangian submanifolds in S2xS2 towards their classification. We explain why it is interesting to study real Lagrangian tori in S2xS2, and show that the Chekanov torus is not real. This exhibits a genuine real symplectic phenomenon in terms of involutions.



Wed Nov 27 ∙  11:15  ∙  Anna-Maria Vocke    Electro-magnetic periodic bounce orbits





Wed Nov 6 ∙  11:15  ∙  Lara Suarez (Bochum)    The fundamental group of monotone Lagrangian cobordisms of big Maslov class

I will show Barraud's contruction of the fundamental group of a monotone Lagrangian with big minimal Maslov number. This construction uses holomorphic curves. From the construction we will derive restrictions on the fundamental group of a Lagrangian cobordism. This talk is based on joint work with Jean-Francois Barraud.



Wed Oct 30 ∙  11:15  ∙  Jakob Hedicke (Bochum)    Causally simple spacetimes and the contact structure on the space of null-geodesics

Null-geodesics are used in general relativity to describe the motion of light in a Lorentzian spacetime. Inspired by Penrose's work on twistor theory, Low showed that the space of all null-geodesics, provided it is a smooth manifold, carries a natural contact structure. Moreover he observed that in the case of a globally hyperbolic spacetime the space of null-geodesics is always contactomorphic to a standard co-sphere bundle. After a short introduction to Lorentzian geometry I will show how this result can be generalised to certain non-globally hyperbolic spacetimes using Giroux's theory of convex surfaces and results from Chekanov, van Koert and Schlenk.



Wed Oct 16 ∙  11:15  ∙  Kevin Wiegand (Heidelberg)    Magnetic cotangent bundles




Summer semester 2019



Wed July 24 ∙  11:15  ∙  Sergei Tabachnikov (PennState)    Cross-ratio dynamics on ideal polygons

Define a relation between labeled ideal polygons in the hyperbolic 3-space by requiring that the complex distances (a combination of the distance and the angle) between their respective sides equal a constant c; the complex number c is a parameter of the relation. This defines a 1-parameter family of maps on the moduli space of ideal polygons in the hyperbolic space (or, in its real version, in the hyperbolic plane). I shall discuss complete integrability of this family of maps and related topics, including a continuous version of this relation.



Wed July 17 ∙  16:00 In SRA  ∙  Alvaro del Pino (Utrecht)    Submanifolds of jet spaces and wrinkling

Wrinkling (and, relatedly, surgery of singularities) is one of the main tools in the theory of h-principles. In Contact Topology, wrinkling is best known for its role in the study of legendrians: E. Murphy's h-principle for loose legendrians and D. Álvarez-Gavela's simplification of front singularities both rely on it. Just like the space of 1-jets of functions is endowed with a canonical contact structure, higher jet spaces are endowed with other canonical distributions. I will report on joint work with L. Toussaint in which we use wrinkling to construct submanifolds of jet spaces tangent to these canonical distributions (generalising thus the study of legendrians). I will pay particular attention to explaining how the contact case differs from the general setup.



Wed July 17 ∙  11:15  ∙  Sergei Tabachnikov (PennState)    Frieze Patterns

Frieze patterns are interesting combinatorial objects introduced by Coxeter. Recently they have attracted much attention due to their relation with the theory of cluster algebras. I shall introduce frieze patterns and prove the theorem of Conway and Coxeter that relates arithmetical frieze patterns with triangulations of polygons. There is an intimate, and somewhat unexpected, relation between three object: frieze patterns, 2nd order linear difference equations, and polygons in the projective line. I shall describe some recent work on frieze patterns, including an interpretation of frieze patterns as a discretization of a coadjoint orbit of the Virasoro algebra.



Fri July 12 ∙  15:30  ∙  Room INF205  ∙  Christian Seidel (Bochum)   Closed geodesics in compact Lorentzian manifolds of splitting type

Let M=M0×S1 be a compact Lorentzian manifold of splitting type, equipped with a splitting metric. Provided that the fundamental group of M0 is finite, a result by Candela, Giannoni and Masiello ensures the existence of infinitely many closed timelike geodesics. I will present a quick view on their proof and discuss the case of an infinite fundamental group using some results by Galloway.



Wed July 10 ∙  11:15  ∙  Sergei Tabachnikov (PennState)    Elementary geometry is dead. Long live elementary geometry! (Part II)

Cf. Part I



Wed July 3 ∙  11:15  ∙  Sergei Tabachnikov (PennState)    Elementary geometry is dead. Long live elementary geometry! (Part I)

By “elementary”, I do not mean Euclidean axiomatic high school geometry, nor do I mean that the results that I will discuss are expected or easy to obtain. I use this term to distinguish my topic from differential geometry. I shall present a sampler of recent results that, in most cases, were discovered as a result in computer experiments and were motivated by the theory of completely integrable systems. The topics include the circumcenter of mass of polygons, the locus of centroids of Poncelet polygons, billiards in ellipses and Ivory’s lemma, Poncelet grid, a theorem of Kasner and its generalizations, projective configuration theorems, and a variation on Steiner’s porism. I shall also describe four equivalent properties of completely integrable billiards.



Wed May 22  ∙  11:00  ∙  Markus Reineke (Bochum)    Cohomological Hall Algebras

TBA.



Wed May 29  ∙  11:00  ∙  Pazit Haim-Kislev (Tel Aviv)    Closed characteristics on the boundary of convex polytopes

We introduce a simplification to the problem of finding a closed characteristic with minimal action on the boundary of a convex polytope in R2n, which yields a combinatorial formula for the EHZ capacity. As an application, we show that the EHZ capacity of a general convex body is sub-additive with respect to hyperplane cuts, and we bound the systolic ratio for simplices in R4.



Winter semester 2018/19



Wed Feb 6  ∙  Silvia Sabatini (Köln)    Hamiltonian S1-spaces with large minimal Chern number

Consider a compact symplectic manifold of dimension 2n which is acted on by a circle in a Hamiltonian way with isolated fixed points; we refer to it as a Hamiltonian S1-space. In [S] it is proved that the minimal Chern number N is bounded above by n+1, bound which is expected for all positive monotone compact symplectic manifolds. Assuming that the Hamiltonian S1-space is monotone (i.e. the first Chern class is a multiple of the class of the symplectic form) in [GHS] several bounds on the Betti numbers are proved, these bounds depending on N. I will first discuss the ideas behind the proofs of the aforementioned facts, and then concentrate on N=n+1. In this case my student Isabelle Charton [C] proved that the manifold must be homotopically equivalent to a complex projective space of dimension 2n.

[C] Charton, "Hamiltonian manifolds with high index". Master thesis. University of Cologne, 2017.
[GHS] Godinho, von Heymann, Sabatini "12, 24 and beyond ", Advances in Mathematics, 319 (2017), 472 - 521.
[S] Sabatini "On the Chern numbers and the Hilbert polynomial of an almost complex manifold with a circle action", Communications in Contemporary Mathematics, 19, No. 04 (2017).



Wed Dec 12  ∙  Matthias Meiwes (Tel Aviv)    Wrapped Floer homology and surgery

Adapting a construction of Viterbo, Abouzaid and Seidel defined a map V between the wrapped Floer homologies of two pairs (M,L)⊂(M',L') where M,M' are Liouville domains and L,L' suitable exact Lagrangians in M and M'. V is an isomorphims if M' is obtained by attaching a subcritical handle on M or a handle on a Legendrian that is loose in the complement of the boundary of L in M. I will talk about the construction of V and some consequences.



Wed Nov 21  ∙  Kevin Wiegand (Gießen)    Odd-symplectic surgery

As discovered by Hofer the moduli space of holomorphic discs is related to the question of periodic Reeb orbits. A surgery construction leads to a cobordism theory with amazing properties. Holomorphic discs in the upper boundary yield to statements about non-dense characteristics in the lower boundary.

Geometry Seminar main page